Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

June 21, 2020Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Jun 21, 2020, 1:32 PM EDT for Monroe County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 1:32 PM EDT (17:32 UTC)
Expired
Jun 21, 2020, 2:15 PM EDT
In force
43 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 80 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS81 KBUF 211732
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
132 PM EDT Sun Jun 21 2020

NYZ003-211815-
Monroe-
132 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MONROE COUNTY...

At 132 PM EDT, a strong thunderstorm was located over Scottsville, or
near Chili, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Chili, Brighton, Gates-North Gates, Henrietta,
Scottsville, Martin, Garbutt and Industry.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 near exit 46.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4303 7785 4318 7774 4305 7757 4299 7775
      4299 7778
TIME...MOT...LOC 1732Z 225DEG 11KT 4305 7777 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 21, 10:58 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 10:58 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1058 AM EDT Sun Jun 21 2020

.SYNOPSIS...
Summer's heat and humidity will be upon the region today on this
first full day of astronomical summer. There will be scattered
showers and thunderstorms during the afternoon and evening hours,
with greater coverage area of these storms on Monday and Tuesday. A
cold front will ease its way across the eastern Great Lakes region
Tuesday night, bringing slightly cooler but noticeably less humid
conditions for Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Visible satellite imagery this late morning displays the beginnings
of another cumulus field forming over interior locations. Will need
to watch a boundary (originating from last evenings convection over
western OH) drifting up central Lake Erie this morning as this could
serve as a trigger for additional showers and thunderstorms into the
afternoon hours.

For the region scattered showers and thunderstorms will again form
this afternoon and early evening. There remains very little flow up
through about 25K feet so like yesterday the biggest threat will be
localized heavy rain.

Enhanced wording used in grids for the heavy rain threat from
thunderstorms. General coverage should be less due to weak ridging
aloft and convective vortices becoming more concentrated around an
upper level low off the mid Atlantic coast.

Convection will be more widespread on Monday with passing shortwave
that is over the Lower Ohio River Valley this midday Sunday. There
will be slightly better wind flow aloft...that will aid in the
structure and growth of thunderstorms.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The warm and humid airmass persists through Tuesday night when a
cold front will finally bring some relief to the heat and humidity.

Thus on Tuesday, expect another round of showers and thunderstorms
developing during on lake breeze boundaries before more numerous
storms develop ahead of the approaching cold front. The front slides
across the region Tuesday night through Wednesday morning. Unlike
most of the storms of recent afternoons, these will have higher
potential to produce stronger gusty winds.

Above normal temperatures continue with lows in the mid to upper 60s
Monday night and one last day of mid to upper 80 readings on Tuesday
before temperatures return to more normal readings
Wednesday/Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Expect drier and less humid conditions through the period though an
upper trough sliding from the Great Lakes to eastern Canada could
lead to a few afternoon showers and thunderstorms each day.

Highs will range from the upper 70s to lower 80s. Lows will be in
mid 50s to low 60s.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR flight conditions are forecast for the region during this TAF
period.

As has been the case the past few days though...there will continue
to be the risk for some afternoon and early evening convection. This
will mainly be for areas south of a line from Buffalo to Rochester.
Any storms that develop this afternoon will once again be very slow
moving and will carry the potential for generating locally heavy
rain.

Outlook...

Monday and Tuesday...Mainly VFR, with possible MVFR in likely
showers and thunderstorms. Patchy fog mainly along the far Southern
Tier will also be possible, forming late at night and lasting into
morning.
Wednesday and Thursday...VFR with a chance for a shower or
thunderstorm.

&&

.MARINE...
Exceptionally weak flow will continue to support gentle to light
winds through Monday along with flat to negligible waves. This will
result in fine recreational boating conditions...although winds may
actually be too light for effective sailing.

While there will be the risk for a late day thunderstorm on Lake
Erie...there will be a notably higher potential for storms on both
lakes on Monday. The storms on Monday will carry minimal risk for
becoming severe...but mariners should nonetheless be wary of special
marine warnings.

Winds will freshen on both lakes ahead of a cold front on Tuesday.
While general conditions should remain below SCA criteria...it will
be unsettled with likelihood for showers and thunderstorms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...RSH/Thomas
SHORT TERM...Levan
LONG TERM...Levan
AVIATION...RSH/Thomas
MARINE...RSH
Hazardous weather outlook, Jun 21, 4:37 AM EDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
437 AM EDT Sun Jun 21 2020

NYZ001>008-010>014-019>021-085-220845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
437 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
437 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 21, 1:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
132 PM EDT Sun Jun 21 2020

NYZ003-211815-
Monroe-
132 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MONROE COUNTY...

At 132 PM EDT, a strong thunderstorm was located over Scottsville, or
near Chili, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Chili, Brighton, Gates-North Gates, Henrietta,
Scottsville, Martin, Garbutt and Industry.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 near exit 46.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4303 7785 4318 7774 4305 7757 4299 7775
      4299 7778
TIME...MOT...LOC 1732Z 225DEG 11KT 4305 7777

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:35 PM EDTSpecial Weather StatementBUFLewis55 min
Jun 20, 10:55 PM EDTAreal Flood WarningBUFLivingston3 hr

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.